Nevada, 2015Flash Flooding and Damaging Winds in Nevada, July 22, 2015
July 22, 2015 · NWS LKN · 4 events in 2 counties and zones
Monsoon moisture fueled thunderstorms produced strong winds and flash flooding across portions of northern and central Nevada. Flash flooding was reported along State Highway 379 about 10 miles south of Eureka and State Route 306 between Interstate 80 and Beowawe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled thunderstorms produced strong winds and flash flooding across portions of northern and central Nevada. Flash flooding was reported along State Highway 379 about 10 miles south of Eureka and State Route 306 between Interstate 80 and Beowawe. Strong winds broke tree branches up to 6 inches in diameter in Carlin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 22, 4:51 AM PST, 8 hours 24 minutes earlier.
Area forecast discussion, Jul 22, 4:51 AM PST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
551 AM PDT WED JUL 22 2015
SYNOPSIS...SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND ON
THURSDAY WITH GUSTY WINDS AND SMALL HAIL POSSIBLE WITH SOME
STORMS. FRIDAY ISOLATED THUNDERSTORMS WILL PERSIST OVER NORTHEAST
NEVADA. DRIER AND WARMER WEATHER EXPECTED FOR THIS WEEKEND.
&&
.UPDATE...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHEAST
NYE COUNTY SOONER THAN EXPECTED. UPDATED FORECAST POPS FOR THIS
MORNING TO INCLUDE SHOWERS AND THUNDERSTORMS OVER MOST OF CENTRAL
NEVADA.
&&
.PREV DISCUSSION... /ISSUED AT 235 AM /
SHORT TERM...TODAY THROUGH THURSDAY. WATER VAPOR SATELLITE IS
SHOWING SHORTWAVE OVER WESTERN NEVADA THIS IS KICKING OFF SOME
ISOLATED SHOWERS OVER HUMBOLDT COUNTY. ANOTHER STRONGER SHORTWAVE
CURRENTLY OVER THE PACIFIC NW WILL HELP FUEL STRONG STORMS THIS
AFTERNOON/EVENING. PW'S WILL RANGE FROM AROUND .70" IN CENTRAL
NEVADA TO NEAR ONE INCH ACROSS NORTHERN NEVADA...STORM MOTIONS
WILL BE AROUND 15 TO 20 KNOTS SO DO NOT EXPECTING FLASH FLOODING
TO BE A MAJOR CONCERN TODAY. HOWEVER MUCAPE WILL BE 500 TO 1000
J/KG AND EFFECTIVE SHEAR WILL BE 30-40 KNOTS ACROSS PORTIONS OF
NORTHERN NEVADA...THUS GUSTY WINDS OF 50-60 MPH POSSIBLE ALONG
WITH SMALL HAIL...A COUPLE OF STORMS COULD BE SEVERE WITH LARGER
HAIL POSSIBLE. ADDITIONALLY 250MB JET STREAK WILL COUPLE OVER
NORTHERN NEVADA. WITH NORTHERN JET STREAK IN FAVORABLE ENTRANCE
REGION AS WELL AS SOUTHERN JET STREAK OVER CENTRAL NEVADA WILL PUT
NORTHERN NEVADA IN FAVORABLE AREA OF EXIT REGION. TONIGHT SHOWERS
AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT WITH MAIN SHORTWAVE
TROUGH EDGING CLOSER TO THE GREAT BASIN WITH JET ENERGY TO HELP
SUPPORT OVERNIGHT CONVECTION. TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL DUE TO STORMS AND CLOUD COVER.
THURSDAY...EXPECT ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS...BUT NOT AS WIDESPREAD AS TODAY WITH THE FOCUS
MAINLY OVER ELKO COUNTY. CAPE WILL BE SLIGHTLY LOWER BUT 500 TO
800 J/KG OVER PORTIONS OF ELKO COUNTY...HOWEVER JET STREAK OVER
THE GREAT BASIN WILL HELP TO PRODUCE DECENT EFFECTIVE SHEAR OF
30-40 KNOTS OVER NORTHEAST NEVADA. PW'S WILL DECREASE TO UNDER ONE
INCH AND COULD APPROACH .90" ACROSS PORTIONS OF ELKO COUNTY WITH
MUCH DRIER AIR ACROSS CENTRAL NEVADA WITH PW'S NEAR .50".
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL DUE TO STORMS AND CLOUD
COVER.
LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY.
WEAKENING TROUGH AXIS WILL BE DEPARTING NEVADA ON FRIDAY, WITH
RESIDUAL MOISTURE AND INSTABILITY ALLOWING FOR A FEW MORE SHOWERS
AND THUNDERSTORMS, MAINLY ACROSS ELKO COUNTY AS 00Z ECMWF DEPICTS.
ONE MORE DAY OF MILD TEMPERATURES, WITH HIGHS FRIDAY AFTERNOON IN
THE UPPER 70S TO LOWER 80S, MID 80S IN THE WARMEST VALLEYS OF
NYE/HUMBOLDT COUNTIES.
SATURDAY...WARMER, DRIER PATTERN TAKES HOLD QUICKLY. TROUGH DIGGING
INTO THE PAC NW WILL RESULT IN WARM, DRY STABLE SW FLOW ACROSS THE
GREAT BASIN, WITH TEMPERATURES RETURNING TO NEAR LATE JULY NORMALS
IN THE UPPER 80S AND LOWER 90S. ALL ZONES DRY.
SUNDAY...STRONG TROUGH AND CLOSED LOW ACROSS THE PAC NW, WITH 00Z
ECMWF PLACING A 561 DM LOW OVER THE OLYMPIC PENINSULA OF WASHINGTON
SUNDAY AFTERNOON. GFS AGREES NICELY, WITH HEIGHT/PRESSURE GRADIENTS
TIGHTENING AS TROUGH APPROACHES NEVADA FROM THE NORTH. BREEZY SW
WINDS OF AT LEAST 15-25 MPH EXPECTED. MUCH DRIER AIR WILL PUNCH INTO
NEVADA IN THIS PATTERN, WITH PW DROPPING BELOW 0.50 INCH FOR ALL
ZONES. FIRE DANGER WILL INCREASE IN THE VALLEYS AS GUSTY SW WINDS
COMBINE WITH AFTERNOON HUMIDITY LESS THAN 15%. TEMPS REMAIN NEAR
NORMAL SUNDAY IN THE UPPER 80S AND LOWER 90S. TROUGH PASSAGE WILL BE
DRY FOR NEVADA, AND KEPT ALL POPS BELOW 15%.
MONDAY...TROUGH QUICKLY LIFTS OUT THROUGH THE NORTHERN ROCKIES.
COOLER AIRMASS TEMPORARILY SNEAKS INTO NORTHERN NEVADA, WITH 5-8
DEGREES OF COOLING FROM SUNDAY'S READINGS.
TUESDAY AND NEXT WEDNESDAY...ALL MODELS TO VARYING DEGREES SHOW HIGH
PRESSURE BUILDING OVER NEVADA FOR CONTINUED DRY WEATHER WITH A
WARMING TREND. IN FACT, 00Z ECMWF SUGGESTS A HEAT WAVE IS IN THE
CARDS LATE NEXT WEEK, WITH 596-597 DM HEIGHTS ACROSS EASTERN NEVADA
LATE NEXT WEEK. BAT
AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP AFTER 18Z, WITH THE HIGHEST COVERAGE ACROSS LANDER, EUREKA
AND ELKO COUNTIES. HIGHEST CONFIDENCE ON TSRA IMPACTS IS AT KEKO,
WHERE A TEMPO WAS INCLUDED STARTING AT 20Z. SOME CONVECTION TODAY
WILL BE STRONG WITH OUTFLOW WINDS OF 40-50 KTS, SMALL HAIL, FREQUENT
LIGHTNING AND VERY HEAVY RAIN/BRIEF MVFR. CONVECTIVE IMPACTS ALSO
EXPECTED AT KWMC BETWEEN 18Z-03Z. -TSRA COVERAGE LESS AT KELY, WITH
MOST ACTIVITY NORTH OF THE TERMINAL. KTPH EXPECTED TO REMAIN DRY.
AFTER 18Z, EXPECT S/SW WINDS 18-28 KTS AT KTPH/KELY, WITH GUSTS OVER
30 KTS POSSIBLE. BAT
FIRE WEATHER...SHOWERS AND THUNDERSTORMS WITH WETTING RAINS A
GOOD BET TODAY AND AGAIN ON THURSDAY. GUSTY WINDS AND SMALL HAIL
POSSIBLE WITH SOME STORMS TODAY AND ON THURSDAY. FRIDAY ISOLATED
THUNDERSTORMS MAINLY ACROSS FIRE ZONES 469 AND 470. DRY AND WARMER
FOR THE WEEKEND. GUSTY WINDS POSSIBLE ON SUNDAY AFTERNOON WITH
LOW HUMIDITIES...STAY TUNED FOR UPDATES.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
90/99
In the hours before
Local storm report, Jul 22, 9:16 AM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1016 AM PDT WED JUL 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 6 SW PARADISE VALLEY 41.45N 117.63W
07/21/2015 M61 MPH HUMBOLDT NV MESONET
MESONET STATION MOREY CREEK RAWS /MORN2/
&&
94Special weather statement, Jul 22, 12:39 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
139 PM PDT WED JUL 22 2015
NVZ030-222130-
HUMBOLDT COUNTY NV-
139 PM PDT WED JUL 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 230 PM PDT...
AT 139 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF OROVADA...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PARADISE VALLEY...OROVADA AND PARADISE HILL SUMMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4128 11789 4150 11803 4189 11772 4133 11738
TIME...MOT...LOC 2039Z 231DEG 11KT 4146 11787
94
Thunderstorm Wind, Elko
- When
- July 22, 1:15 PM PST to 1:17 PM PST
- Where
- Elko County, 3.61 mi SSE of Spring Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 40.700, -115.600
Strong winds picked up a shed and moved it 130 feet before wrapping it around a tree.
Thunderstorm Wind, Elko
- When
- July 22, 1:20 PM PST to 1:22 PM PST
- Where
- Elko County, Carlin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -116.100
Numerous reports were received from spotters and the public of broken tree branches up to 6 inches in diameter in Carlin.
Flash Flood, Eureka
- When
- July 22, 3:55 PM PST to 5:00 PM PST
- Where
- Eureka County, 9.8 mi S of Eureka to 10.92 mi S of Eureka
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.360, -115.920
Very heavy rain caused Fish Creek to overflow its bank and flow across state road 379. The water was at least 6 inches deep. Damages are estimated.
Flash Flood, Eureka
- When
- July 22, 7:00 PM PST to 8:00 PM PST
- Where
- Eureka County, 4.51 mi SE of Dunphy to 5.53 mi NNW of Beowawe
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 40.660, -116.452
Heavy rain caused water and debris to flow over State Route 306 between Interstate 80 and the river near Beowawe in 4 different places. Damages are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 20151 death · 1 event
- Lightning Strike in Florida, July 22, 2015$500,000 · 1 event
- Damaging Winds in Mississippi, July 22, 2015$69,000 · 55 kt wind · 2 events
- Damaging Winds and Lightning Strike in Georgia, July 22 to 25, 2015$27,000 · 55 kt wind · 20 events
- Wildfire in California, July 22 to 30, 20151 injured · $25,000 · 2 events
- Flood and Damaging Winds in Florida, July 22, 2015$22,000 · 50 kt wind · 12 events
- Lightning Strike in Florida, July 22, 20153 injured · 1 event
- Damaging Winds in Alabama, July 22, 20151 injured · 50 kt wind · 8 events
- Damaging Winds in South Carolina, July 22, 201555 kt wind · 4 events
- High Surf in American Samoa, July 22 to 24, 20153 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22, 20152 events
- Damaging Winds in Tennessee, July 22, 201550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584496, 584494, 584497, 584498.